Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 99, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 31, 2018, 5:05 PM CDT for Muhlenberg County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2018, 5:05 PM CDT (22:05 UTC)
- Expired
- May 31, 2018, 5:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Muhlenberg County, KY
The radar
The Ft Campbell radar (KHPX), 55 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:24 PM CDT, 41 minutes earlier.
Area forecast discussion, May 31, 4:24 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
424 PM CDT Thu May 31 2018
.SHORT TERM...(Tonight through Saturday night)
Issued at 425 PM CDT Thu May 31 2018
Given the mesoscale nature of the training thunderstorms from the
confluence the Mississippi and Ohio River eastward through west
Kentucky and extreme southern Illinois, will hold off extending
the Flash Flood Watch further west to include the impacted
counties. The foci for this convective boundary did not come into
play until the middle of the afternoon, so it may be too late to
consider a downstream watch at this time, but will monitor.
Discrete cells are still developing in in south central Missouri,
so still feel SPC's tornado watch call for southeast Missouri into
southwest Illinois is warranted. The local eastward extension
will remain, given the enhanced shear/instability possible along
the boundary extending into the southern Pennyrile.
Most of the forcing associated with trough/upper low should move
east of the majority of the WFO PAH forecast area after 06z Friday
(1 am CDT). Lingering convection may remain in the eastern
counties through the late morning on Friday.
Depending on the amount of insolation and temperature recovery
tomorrow morning, heat index values may rise back into the middle
and upper 90s over southeast Missouri. Given the uncertainty, may
remove a mention of heat index values at or above 100 degrees on
Friday in the hazardous weather outlook.
The signal for strong to severe convection looks likely again
for late Saturday afternoon and evening. Given the negative tilt,
shear, and narrow zone of instability associated with the
northern Plains/upper Midwest trough, cannot rule out severe
weather again.
.LONG TERM...(Sunday through Thursday)
Issued at 425 PM CDT Thu May 31 2018
Northerly flow and high pressure will dominate the remainder of
the WFO PAH forecast area for the extended forecast period. Have
average confidence that dry weather will persist through
Wednesday, but for now will keep the forecast close to the
regionally initialized model guidance in collaboration with
surrounding NWS offices.
&&
.AVIATION...
Issued at 1258 PM CDT Thu May 31 2018
Attempted to time the departure of the MCS (Mesoscale Convective
System from the KEVV/KOWB TAF's during the next 1-3 hour. In
addition, added new convection to the KCGI/KPAH TAF locations with
the onset of the next MCS later this afternoon and this evening.
Kept most weather conditions in VFR category outside of the
thunderstorm activity with MVFR category associated with
convection. Given the short time scale for severe potential wind
gusts and ceilings, may have to make amendments to reflect those
short fuse situations.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until midnight CDT tonight for INZ081-082-
085>088.
KY...Flash Flood Watch until midnight CDT tonight for KYZ014-018>020.
&&
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...SmithHazardous weather outlook, May 31, 1:18 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 118 pm CDT Thu May 31 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 118 pm CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Another round of thunderstorms will develop over parts of southeast Missouri, southwest Illinois, and parts of west Kentucky by early afternoon, then move east over the remainder of southern Illinois, southwest Indiana, and west Kentucky during the middle and late afternoon. Damaging winds and large hail will be the primary hazards. The initial thunderstorms this afternoon may be isolated, discrete supercells, gradually developing together to form a line of strong to severe thunderstorms. An isolated tornado cannot be ruled out of the question at this time. There is also a good potential for the training of storms this afternoon and this evening and may produce some localized flash flooding concerns. Heat index values may reach 100 this afternoon near the confluence of the Ohio and Mississippi Rivers and southward to the Missouri Bootheel. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms is forecast for portions of the area on Friday, particularly across western Kentucky. Locally heavy rain and lightning will be the main hazards. Another chance of thunderstorms is forecast Saturday afternoon through the night. Some of these storms may be severe with damaging winds and large hail along with torrential rainfall and lightning. Afternoon heat index readings may approach 100 degrees on Saturday afternoon across portions of southeast Missouri. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared for activation throughout the area this afternoon and evening, and again Saturday afternoon and evening. DRS/SP/Smith
In the hours before
Local storm report, May 31, 4:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
444 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG 3 N HOPKINSVILLE 36.90N 87.49W
05/31/2018 CHRISTIAN KY EMERGENCY MNGR
TREES DOWN
&&
SMITTYLocal storm report, May 31, 4:45 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HEAVY RAIN WEST PADUCAH 37.08N 88.74W
05/31/2018 M1.74 INCH MCCRACKEN KY NWS EMPLOYEE
ONE HOUR RAINFALL ACCUMULATION AT NWS OFFICE IN WEST
PADUCAH.
&&
SMITTYLocal storm report, May 31, 4:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD 3 N HOPKINSVILLE 36.90N 87.49W
05/31/2018 CHRISTIAN KY TRAINED SPOTTER
ONE FOOT OF WATER OVER HIGHWAY 41 NEAR OLD KELLY ROAD
JUNCTION.
&&
RICKSLocal storm report, May 31, 4:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HEAVY RAIN 6 N HOPKINSVILLE 36.94N 87.49W
05/31/2018 M1.26 INCH CHRISTIAN KY MESONET
40 MINUTE RAINFALL ACCUMULATION
&&
SMITTYSpecial weather statement, May 31, 4:51 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
451 PM CDT THU MAY 31 2018
KYZ021-312230-
Muhlenberg KY-
451 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MUHLENBERG COUNTY UNTIL
530 PM CDT...
At 450 PM CDT, Doppler radar was tracking strong thunderstorms near
Central City--Greenville, or near Greenville In Muhlenberg County,
moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Central City, Greenville In Muhlenberg County, Powderly, Central
City--Greenville, Weir, Dunmor and Drakesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8691 3709 8689 3707 8695 3707 8698
3704 8719 3728 8728 3731 8699 3727 8698
3726 8696 3724 8694 3724 8691 3723 8692
3721 8690 3719 8691 3718 8689 3718 8692
3714 8693 3711 8689
TIME...MOT...LOC 2150Z 260DEG 30KT 3716 8711
MLLocal storm report, May 31, 5:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM FLASH FLOOD HOPKINSVILLE 36.85N 87.49W
05/31/2018 CHRISTIAN KY EMERGENCY MNGR
FLASH FLOODING REPORTED IN HAPPY HOLLOW AREA.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:51 AM CDT | Severe Thunderstorm Warning | PAH | Henderson, Union | 54 min |
| May 31, 11:07 AM CDT | Severe Thunderstorm Warning | PAH | Henderson | 53 min |
| May 31, 11:08 AM CDT | Areal Flood Advisory | PAH | Daviess, Henderson, McLean, Union, Webster | 3 hr |
| May 31, 11:26 AM CDT | Severe Thunderstorm Warning | PAH | Henderson, Union | 34 min |
| May 31, 11:36 AM CDT | Severe Thunderstorm Warning | PAH | Daviess | 69 min |
| May 31, 11:55 AM CDT | Severe Thunderstorm Warning | PAH | Henderson | 35 min |
| May 31, 12:10 PM CDT | Tornado Warning | PAH | Daviess | 33 min |
| May 31, 12:45 PM CDT | Severe Thunderstorm Warning | PAH | Daviess | 15 min |
| May 31, 1:13 PM CDT | Severe Thunderstorm Warning | PAH | Marshall | 32 min |
| May 31, 2:10 PM CDT | Flash Flood Watch | PAH | Daviess, Henderson, McLean, Union | 13 hr |
| May 31, 2:36 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 39 min |
| May 31, 3:00 PM CDT | Flash Flood Warning | PAH | Ballard, McCracken | 3 hr |
| May 31, 3:13 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, McCracken | 62 min |
| May 31, 3:45 PM CDT | Severe Thunderstorm Warning | PAH | Livingston, McCracken | 60 min |
| May 31, 4:05 PM CDT | Severe Thunderstorm Warning | PAH | Livingston, Marshall | 55 min |
| May 31, 4:08 PM CDT | Special Weather Statement | PAH | Christian | 52 min |
| May 31, 4:30 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Trigg | 30 min |
| May 31, 4:33 PM CDT | Areal Flood Warning | PAH | Christian, Muhlenberg, Todd | 117 min |
| May 31, 4:34 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, McCracken | 26 min |
| May 31, 4:47 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 28 min |
| May 31, 4:51 PM CDT | Special Weather Statement | PAH | Muhlenberg | 39 min |
| May 31, 4:55 PM CDT | Flash Flood Warning | PAH | Christian, Muhlenberg, Todd | 3 hr |
| May 31, 5:03 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 27 min |
| May 31, 5:37 PM CDT | Special Weather Statement | PAH | Todd | 23 min |
| May 31, 9:35 AM CDT | Special Weather Statement | PAH | Franklin, Jackson, Perry, Union, Williamson | 40 min |
| May 31, 9:55 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jackson, Jefferson, Perry | 50 min |
| May 31, 10:02 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Hamilton, Saline, Williamson | 28 min |
| May 31, 10:18 AM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Wayne | 42 min |
| May 31, 10:24 AM CDT | Severe Thunderstorm Warning | PAH | Gallatin, White | 36 min |
| May 31, 10:30 AM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Saline | 30 min |
| May 31, 10:38 AM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash, Wayne, White | 52 min |
| May 31, 10:46 AM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 14 min |
| May 31, 10:58 AM CDT | Severe Thunderstorm Warning | PAH | Wayne | 32 min |
| May 31, 6:56 PM CDT | Severe Thunderstorm Warning | PAH | White | 34 min |
| May 31, 8:50 AM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau, Perry | 17 min |
| May 31, 4:49 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 41 min |
| May 31, 5:14 PM CDT | Flash Flood Warning | PAH | Carter | 3 hr |
| May 31, 5:27 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 48 min |
| May 31, 6:10 PM CDT | Special Weather Statement | PAH | Butler | 50 min |
| May 31, 6:28 PM CDT | Special Weather Statement | PAH | Butler | 17 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.